MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA QUADRA C FEMORAL STEMS; HIP CEMENTED, MIRROR POLISHING LAT STEM SIZE 5 12/14

MEDACTA INTERNATIONAL SA QUADRA C FEMORAL STEMS; HIP CEMENTED, MIRROR POLISHING LAT STEM SIZE 5 12/14
Model Number 01.12.055
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 12/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The patient had primary surgery in 2016.First revision surgery performed in 2020 due to stem loosening.The surgeon revised the cementless stem and implanted a cemented stem (quadra-c).Second revision surgery performed on (b)(6)2021 due to recurred luxation of the hip joint.The surgeon revised the insert and the head, implanting a merete bio-ball size 3xl sleeve and 32mm head (off-label).Subsequently, the patient had pain in the hip after a rotating movement of the leg.No trauma reported.This resulted in a fracture of the neck of the prosthesis.On (b)(6)2024, the patient underwent a third revision surgery.
 
Additional Manufacturer Narrative
Batch review performed on 08 jan 2025.Lot 1907702: (b)(4) items manufactured and released on 21-jan-2020.Expiration date: 2025-01-11.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event since the lot has been released on the market.Clinical evaluation performed by medical clinical affair manager.A fracture occurred in the neck of a stem implanted four years earlier, in the context of a tha.The fracture was triggered by a rotational movement of the leg in the absence of trauma.The available x-ray clearly confirms this implant breakage at the mid-neck.The patient's medical history indicates that a revision surgery was performed 3 years earlier due to recurrent dislocations.During this revision, the stem was not changed, but the femoral head was replaced with a competitor's longer head and a new insert.Given the access to the joint during the revision procedure, it is likely that the neck of the stem was damaged - potentially in an almost invisible manner - by surgical instruments, such as the electrocautery.This could have created an indentation in the neck, which may be the origin of a fatigue fracture.Additionally, an extra-long head was used, increasing consistently the off-set and consequently the tensile stress on the neck.This is particularly concerning for a device that may have been inadvertently and unnoticed compromised during the previous revisions.Furthermore, the instructions for use for the quadra-c stem from medacta state that using the device in combination with components from another manufacturer is not recommended.We are providing an estimation of a possible cause for this adverse event, as the broken device is not available for analysis.Investigation performed by (b)(6).The stem taper is connected to a high-offset sleeve from merete bioball, which is off-label and not approved by medacta, along with a 32mm diameter head.This configuration features an offset of +14, exceeding the maximum tested and validated medacta xxl offset of +10.5.Medacta instructions for use for the quadra-c stem state that using the device in combination with components from another manufacturer is not recommended.Additionally, also the ifu of merete bioball reports: "no biomechanical testing information is available on the usage of bioball adapters with hip stems from other manufacturers.Consequently, only manufacturer-approved extensions may be used".Moreover, looking at the history of this patient, it is plausible that during the previous revision surgey the neck part of the stem was accidentally hit with an electrically charged instrument, causing a propagation site that led to the breakage of the neck.Based on the available evidence, it is highly likely that the breakage was caused by damage to the stem neck, which occurred from interaction with instrumentation during revision surgery, which functioned interactively with elevated stresses resulting from an unapproved combination of implants from different manufacturers with an offset that exceeds the maximum tested and validated one.

Brand Name
QUADRA C FEMORAL STEMS
Common Device Name
HIP CEMENTED, MIRROR POLISHING LAT STEM SIZE 5 12/14
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21312822
Report Number3005180920-2025-00014
Device Sequence Number8083967
Product Code LZO
UDI-Device Identifier07630030802348
UDI-Public07630030802348
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K083558
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2025
Device Model Number01.12.055
Device Lot Number1907702
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2025
Initial Report FDA Received Date02/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale